It is possible that the most common cause of pulsatile tinnitus is sigmoid sinus diverticulum and dehiscence, which can be collectively referred to as sinus wall abnormalities or SSWA. The sigmoid sinus is a blood carrying channel on the side of the brain that receives blood from veins within the brain. The blood eventually exits through the internal jugular vein. Sigmoid sinus diverticulum refers to the formation of small sac-like pouches (diverticula) that protrude through the wall of the sigmoid sinus into the mastoid bone behind the ear. Dehiscence refers to absence of part of the bone that surrounds the sigmoid sinus in the mastoid. It is unknown whether these conditions represent different parts of one disease process or spectrum, or whether they are two distinct conditions. These abnormalities cause pressure, blood flow, and noise changes within the sigmoid sinus, which ultimately results in pulsatile tinnitus. Narrowing of the blood vessel that leads into the sigmoid sinus, known as the transverse sinus, has also been associated with pulsatile tinnitus.
Experts recommend that patients with severe tinnitus become educated about tinnitus and how they best deal with its symptoms. This can include learning about biofeedback in order to control stress and your reaction to tinnitus sounds, talking with a counselor, or joining a support group. Coping strategies are most useful for managing emotional side effects of tinnitus, such as anxiety, trouble sleeping, lack of focus and depression.
Medications, Prescription Drugs and Food Additives. Other external irritants that can cause tinnitus are over the counter medications and prescriptions. Even something as simple as aspirin can generate tinnitus. I have experienced this throughout my lifetime. I take aspirin only when I absolutely need it. Certain antibiotics and other prescription drugs are also known to cause tinnitus. Two very common ones that have shown to cause tinnitus are quinine and chloroquine which are in malaria medications. Certain diuretics and cancer medications can also cause tinnitus. Although not a drug, NutraSweet has been linked to tinnitus and a whole host of side effects in clinical studies.
Atherosclerosis. With age and buildup of cholesterol and other deposits, major blood vessels close to your middle and inner ear lose some of their elasticity — the ability to flex or expand slightly with each heartbeat. That causes blood flow to become more forceful, making it easier for your ear to detect the beats. You can generally hear this type of tinnitus in both ears.